Pennsylvania, 2018Flash Flooding and Damaging Winds in Pennsylvania, July 4, 2018
July 4, 2018 · NWS PBZ · 10 events in 3 counties and zones
S. Sufficient instability allowed for a few strong storms to develop, causing tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- $3,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Pittsburgh region continued to sit under an upper level ridge while tropical moisture lingered in the Northeast U.S. Sufficient instability allowed for a few strong storms to develop, causing tree damage. Localized flooding was the main concern due to a static atmosphere with light flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 6:13 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 4, 6:13 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
713 PM EDT Wed Jul 4 2018
.SYNOPSIS...
One more day of hot and humid weather is expected before a cold
front brings widespread showers and thunderstorms Thursday night
into Friday. Afterward, dry weather and seasonal temperatures
are expected over the weekend and into next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Residual outflow boundaries from earlier convection has
led to some minor expansion in thunderstorm coverage this
evening. These boundaries will be the only focus for further
development and with very little steering flow/shear, expect
updrafts will not maintain themselves all too long. Still, heavy
rain due to their slow movement may result in some localized
flooding problems, especially if more than one storm passes over
an area. Upped PoPs through early tonight as a result of the
radar, latest mesoanalysis and hrrr model data, which seems to
represent the current situation well.
Otherwise, have let the heat advisory to expire on time, despite
some mesonet sites still suggesting just at 100 apparent temps.
Previous...
A shortwave moving over the upper ridge will help bring another
chance of showers and thunderstorms on Thursday. Temperatures
and heat indices will not be as high on Thursday as they are
today thanks to more widespread cloud cover, but highs will
still reach into the upper 80s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Models are in good agreement showing a cold front crossing the
region Thursday night into Friday. Likely pops will continue
south and east of Pittsburgh Friday morning, but the bulk of the
rain should have moved to the south by Friday afternoon. High
pressure will then build in to start the weekend. High
temperatures in the upper 70s on Saturday will be a refreshing
change.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will maintain dry conditions with less humidity
and seasonal temperatures through Monday before the next system
begins to impact the region on Tuesday. The weather should then
be dry on Wednesday.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms propagating along existing
outflow boundaries will continue through the late evening. This will
only temporarily interrupt otherwise VFR conditions expected to
persist through early Thursday morning. There is some potential for
patchy fog development in the pre-dawn, but difficult to predict
exactly where this would impact, as it may weigh heavily on ongoing
area precipitation trends.
Otherwise, VFR conditions are expected to persist through the
duration of the TAF period, marred only by afternoon thunderstorm
chances Thursday.
OUTLOOK...
A frontal passage early Friday morning will ensure VFR
conditions through the weekend, with breezy north winds at 15 to 20
knots likely Friday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 4, 6:41 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
741 PM EDT Wed Jul 4 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-052345-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
741 PM EDT Wed Jul 4 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
34
Thunderstorm Wind, Allegheny
- When
- July 4, 7:05 PM EST
- Where
- Allegheny County, 1.58 mi E of Etna
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.500, -79.940
The 911 Call Center reported trees down near Route 28 at the Sharpsburg Exit. A old garage also collapsed into a roadway on Kittanning Street.
Thunderstorm Wind, Allegheny
- When
- July 4, 7:06 PM EST
- Where
- Allegheny County, 1.58 mi E of Cherry City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -79.940
The 911 Call Center reported tree blocking 57th Street at Duncan Street.
Thunderstorm Wind, Allegheny
- When
- July 4, 7:08 PM EST
- Where
- Allegheny County, 2.07 mi S of Option
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -79.980
A 911 Call Center reported that a tree was blocking the road at Wagner and Becks Run Road.
Thunderstorm Wind, Allegheny
- When
- July 4, 7:08 PM EST
- Where
- Allegheny County, 0.69 mi N of Aspinwall
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.490, -79.880
The 911 Call Center reported that a tree was blocking the ramp near Chapel Road at North Margery Drive.
Thunderstorm Wind, Allegheny
- When
- July 4, 7:09 PM EST
- Where
- Allegheny County, 0.87 mi SE of Milltown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.490, -79.790
The 911 Call Center reported a large tree fell on a vehicle along Hulton Rd in Unity. There was also a tree blocking a roadway at Repp Rd and Milltown Road.
Thunderstorm Wind, Allegheny
- When
- July 4, 7:25 PM EST
- Where
- Allegheny County, 2.21 mi WSW of Aspinwall
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.470, -79.920
A large tree was reported down in Highland Park on Wellesley on social media.
Flash Flood, Westmoreland
- When
- July 4, 7:39 PM EST to 8:10 PM EST
- Where
- Westmoreland County, 0.69 mi N of Arnola to 1.48 mi WSW of Bagdad
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- State Official
- Coordinates
- 40.590, -79.750
The 911 Call Center reported that 2300 Block of Freeport Road was flooded. Also the intersection of Route 356 and Leechburg Road.
Flash Flood, Allegheny
- When
- July 4, 8:00 PM EST to 9:00 PM EST
- Where
- Allegheny County, 0.69 mi S of Sharpsburg to 1.7 mi SSE of Sharpsburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.490, -79.900
A local emergency manager reported that Washington Blvd was closed in both directions due to flooding at Allegheny River Blvd and Negley Run. The north side of the river, in Aspinwall, there was flooding at Delafield Ave (report via social media).
Flash Flood, Allegheny
- When
- July 4, 8:10 PM EST to 10:30 PM EST
- Where
- Allegheny County, 0.53 mi W of Sandy Creek to 0.82 mi NNE of Sandy Creek
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -79.860
The 911 Call Center reported that vehicles were stuck in flooded roadway at Allegheny River Blvd and Sandy Creek Road.
Thunderstorm Wind, Butler
- When
- July 4, 8:50 PM EST
- Where
- Butler County, 1.71 mi WSW of Keisters
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.040, -80.030
Local law enforcement reported a tree down and blocking Centreville Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772455, 772457, 772460, 772461, 772467, 772459, 772470, 772462, 772465, 772472.